Wyoming, 2021High Wind and Winter Weather in Wyoming, December 14 to 16, 2021
December 14 to 16, 2021 · NWS CYS · 12 events in 11 counties and zones
A cold front brought an intense and widespread bora high wind event to a large portion of southeast Wyoming, along with localized enhanced gap flows in the wind prone areas including Arlington along Interstate 80 and Bordeaux along Interstate 25 through the day on the 15th. Wind gusts 65 to 85 MPH were common, with peak wind gusts as high as 94 MPH over the Southern Laramie Range.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought an intense and widespread bora high wind event to a large portion of southeast Wyoming, along with localized enhanced gap flows in the wind prone areas including Arlington along Interstate 80 and Bordeaux along Interstate 25 through the day on the 15th. Wind gusts 65 to 85 MPH were common, with peak wind gusts as high as 94 MPH over the Southern Laramie Range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 14, 5:05 PM MST, 3 hours 59 minutes earlier.
Area forecast discussion, Dec 14, 5:05 PM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
505 PM MST Tue Dec 14 2021
.UPDATE...
Issued at 503 PM MST Tue Dec 14 2021
Allowed todays High Wind Warning to expire on time. Winds across
Converse County down to less than 30 mph...while northern Carbon
and northern Albany Counties have eased as well. Updates have been
sent.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 245 PM MST Tue Dec 14 2021
Key Messages:
1). High Wind Warnings continue until late this afternoon.
2). More significant high wind event expected starting tomorrow
across southeast Wyoming extending into the Nebraska Panhandle.
3). Snowfall possible early Wednesday morning across Carbon Co and
in the afternoon over the northern Nebraska Panhandle could lead
to significant reductions to visibility with strong winds and
blowing snow.
Discussion:
Current High Wind Warnings continue until 5 PM MST this afternoon
across portions of Carbon and Converse Counties in Wyoming.
Recent wind gusts across the Shirley Basin remain 45 to 55 MPH,
however best 700mb continues to shift slightly north and west into
this evening. Therefore, High Wind Warnings look good to expire
late this afternoon, but could still see elevated gusts around 45
MPH through 8 PM. Winds near Arlington/Elk Mountain have
significantly dropped off over the past hour as well, but mountain
wave activity is still evident on latest WV imagery so cannot
rule out a brief gust near high wind criteria still this
afternoon.
The upper level trough currently over central CA will continue to
move our way tonight bringing strong winds and snowfall to the
area. Areas west of the Laramie Range, especially over Carbon Co
could see snow as early as 5 AM MST with a quick 1-2 inches of
accumulation possible in the lower elevations while the Sierra
Madres and Snowys could see up to 6 inches. Latest Hi-Res guidance
has suggested a strong band to move through with weak low-level
instability present and strong winds that could lead to potential
snow squall threat with sudden reductions to visibility.
Precipitation looks to dry out or remain light farther east over
the Laramie Range and adjacent foothills. Lee cyclogenesis will
ramp up late Wednesday morning in NE CO with strong upper level
dynamics that will support precipitation development over the
northern Nebraska Panhandle. Initial precip type may be rain, but
colder air will quickly move in leading to snowfall, especially
around Dawes Co. This progressive system will limit snowfall
totals, but in combo with strong winds could lead to whiteout
conditions with blowing snow for a few hours Wednesday afternoon
and evening. Therefore, a Winter Weather Advisory has been issued
for Wednesday afternoon near Chadron and areas along the Pine
Ridge to the south.
However, main story will be the winds across not just SE WY, but a
large portion of the central plains. While the strongest 700mb flow
will remain southeast of the trough across much of KS and eastern
NE, 50-70kts extends from Rawlins through Sidney for much of
Wednesday. NBM v4.1 Probability of Exceeding 48kts remains rather
high CWAwide with values exceeding at least 50% for all portions
of the High Wind Warned area. In house probabilistic guidance has
slightly dropped with the 12z GFS compared to previous runs, but
overall still looking like a significant wind event for the area
with rather strong downward omega on the back side of this trough
and high end GJT-CYS pressure gradients as noted by the previous
shift.
.LONG TERM...(Thursday through Tuesday)
Issued at 245 PM MST Tue Dec 14 2021
Thursday a brief shortwave is expected to move through southeast
Wyoming and western Nebraska, bringing chances of snow primarily
to the mountains and higher elevations, but maybe sprinkles
elsewhere. The primary concern Thursday is going to be any areas
of blowing snow from the snowfall Wednesday in areas west of the
Laramie Range. Winds are expected to be elevated Thursday,
especially in areas along and west of the Laramie Range,
increasing Friday as CAG-CPR gradients increase back to around 60
meters. The mountains may see some more snowfall Friday as another
weak shortwave moves across the area, and the snow will likely
stay contained to the mountains.
Saturday into Sunday, CAG-CPR gradients jump into the 70 to 80 meter
range, when combined with strong subsidence as a ridging pattern
moves in, creates a high wind set up for at least Arlington and
Bordeaux, possibly becoming more widespread. Internal high wind
guidance has a sustained probability of high winds for Arlington
near 70 percent, and for Bordeaux near 40 percent for Saturday
through Sunday.
Monday, the upper level flow briefly weakens, giving us a short
break ahead of more possible high winds Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 501 PM MST Tue Dec 14 2021
Once again, another quiet looking night weather-wise. Conditions
should remain VFR until early morning before the next storm system
moves in. Tonight, light winds are expected at all terminals with
the exception of KRWL and maybe even KLAR. Winds at KRWL could gust
over 30 kts tonight. Winds at KLAR may gust to 30 kts this evening
but should ease up after sunset. Low-level water vapor imagery shows
the presence of mountain wave activity so turbulent conditions
should be expected.
Looking ahead, conditions tomorrow are expected to deteriorate as a
storm system moves through the region. KRWL, KCDR, KAIA, and
potentially KLAR will likely see snow and very gusty, and windy
conditions. This could lead to blowing snow and reduced
visibilities. Conditions will likely fall below VFR criteria due to
low ceilings and poor visibilities, as hinted at in the TAFs. All
terminals will see strong sustained winds and extremely gusty winds.
Winds could gust between 50 and 60 kts at times. Overall, poor
conditions are expected throughout the region.
&&
.FIRE WEATHER...
Issued at 437 AM MST Tue Dec 14 2021
Minimal fire weather concerns w/ RHs above 15 percent, and
shorter day length. If any new fire starts occur on Wednesday, dry
fuels & very strong winds in the afternoon may lead to rapid fire
growth.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 8 AM to 11 PM MST Wednesday for WYZ102-
108-109-113-115-118-119.
High Wind Warning from 8 AM Wednesday to 5 AM MST Thursday for
WYZ106-107-116-117.
High Wind Warning from 5 AM Wednesday to 5 AM MST Thursday for
WYZ110.
NE...High Wind Warning from 8 AM to 11 PM MST Wednesday for NEZ002-
003-019>021-054-055-095-096.
Winter Weather Advisory from noon to 8 PM MST Wednesday for
NEZ002.
&&
UPDATE...GCC
SHORT TERM...MB
LONG TERM...LK
AVIATION...SF
FIRE WEATHER...CLHHazardous weather outlook, Dec 14, 6:48 AM MST, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
648 AM MST Tue Dec 14 2021
NEZ002-003-019>021-054-055-095-096-WYZ101>119-151400-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
648 AM MST Tue Dec 14 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Periods of strong winds will occur today over Converse and
northern Carbon counties.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Widespread strong winds are likely across all of southeast Wyoming
and the western Nebraska Panhandle on Wednesday. Numerous High
Warnings are in effect. Please refer to the appropriate products
for more specific details.
Snow squalls may develop across portions of the area on Wednesday,
leading to difficult travel conditions in some localized areas due
to snow and blowing snow.
.Spotter information statement...
Spotter activation is not anticipated.
High Wind, North Snowy Range Foothills
- When
- December 14, 9:04 PM MST to December 16, 3:04 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Numerous WYDOT sensors along Interstate 80 between Laramie and Rawlins recorded frequent wind gusts ranging from 60-70+ MPH. The peak wind gust observed was 78 MPH at Arlington (KARL) at 6:44 PM MST on 12/15.
High Wind, Central Carbon County
- When
- December 14, 10:00 PM MST to 10:02 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
A brief wind gust to 59 MPH was observed at the Rawlins Airport (KRWL) late in the evening on 12/14.
Winter Weather, North Snowy Range Foothills
- When
- December 15, 7:18 AM MST to 8:04 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT webcams showed whiteout conditions across portions of Interstate 80 with a passing snow squall. WYDOT mesonet station Arlington (KARL) along Interstate 80 recorded visibility below one-quarter mile with wind gusts 50 to 60 MPH.
High Wind, Laramie Valley
- When
- December 15, 7:32 AM MST to 12:38 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Various mesonet sensors recorded 58+ MPH wind gusts with the Laramie Airport ASOS (KLAR) recording a 59 MPH gust at 7:32 AM MST on 12/15. A peak wind gust to 91 MPH occurred on the far western edge of the Laramie Valley along I-80 at Quealy Dome (WY26) at 11:06 AM MST on 12/15.
High Wind, South Laramie Range
- When
- December 15, 8:19 AM MST to December 16, 1:49 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wind gusts 65-80 MPH were common near the Interstate 80 Summit between Laramie and Cheyenne. Multiple WYDOT and UPR sites also recorded wind gusts in excess of 80 MPH at times, with a peak wind gust to 93 MPH observed at UP535 (SHERWS) at 3:03 PM MST on 12/15.
High Wind, South Laramie Range Foothills
- When
- December 15, 8:25 AM MST to 3:17 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 82 kt (94 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple WYDOT and UPR sensors recorded frequent wind gusts ranging from 65-80 MPH. Locally higher gusts were observed, peaking at 94 MPH at UP226 (EMKAY) at 12:37 PM MST on 12/15.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 15, 8:28 AM MST to 7:04 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wind gusts 55-60 MPH were frequently observed at Bordeaux (KBRX) along I-25 between Chugwater and Wheatland. The peak wind gust was 68 MPH at 8:28 AM MST on 12/15.
High Wind, Central Laramie County
- When
- December 15, 10:20 AM MST to 2:09 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Frequent wind gusts 60-75 MPH were observed across central Laramie County during the late morning and early afternoon hours on 12/15. The peak wind gust observed was 75 MPH at the Cheyenne Airport ASOS (KCYS) at 12:48 PM MST.
High Wind, Niobrara County
- When
- December 15, 11:08 AM MST to 3:02 PM MST
- Where
- Niobrara County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
Wind gusts to 60+ MPH were frequently observed at WYDOT sensor WY60 (Van Tassel) along US Highway 20. The peak wind gust was 66 MPH at 1:16 PM MST on 12/15.
High Wind, Goshen County
- When
- December 15, 11:10 AM MST to 1:27 PM MST
- Where
- Goshen County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
The Torrington Airport ASOS (KTOR) recorded frequent wind gusts around 58 MPH with a peak wind gust to 69 MPH at 11:11 AM MST on 12/15.
High Wind, East Laramie County
- When
- December 15, 11:24 AM MST to 1:15 PM MST
- Where
- East Laramie County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Multiple mesonet sensors in eastern Laramie County reported a brief period of wind gusts 55-60 MPH. The peak wind gust was 62 MPH at the Pine Bluffs AWOS (K82V) at 1:15 PM MST.
High Wind, East Platte County
- When
- December 15, 11:52 AM MST to 1:26 PM MST
- Where
- East Platte County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Frequent wind gusts 55-60 MPH were observed along I-25 at Coleman (WY1) south of Glendo. The peak wind gust was 60 MPH at 12:52 PM MST on 12/15.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Damaging Winds in New Mexico, December 14 to 15, 20212 injured · $11 million · 90 kt wind · 44 events
- Frost and Freeze in Washington, December 14, 20211 death · 1 injured · $20,000 · 1 event
- Flash Flooding and Flooding in California, December 14 to 15, 20212 injured · $834,000 · 74 kt wind · 23 events
- High Wind in Idaho, December 14, 20211 injured · $101,000 · 59 kt wind · 4 events
- High Wind in Arizona, December 14 to 15, 202167 kt wind · 15 events
- Winter Storm and Winter Weather in Colorado, December 14 to 15, 202110 events
- High Wind in Colorado, December 14 to 15, 202171 kt wind · 6 events
- Heavy Snow and High Wind in Nevada, December 14 to 15, 202163 kt wind · 5 events
- High Wind in Wyoming, December 14, 202155 kt wind · 3 events
- High Wind in South Dakota, December 14, 202158 kt wind · 2 events
- Drought in Texas, December 14 to 31, 20212 events
- High Wind and Strong Wind in California, December 14, 2021$2,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990374, 990373, 991867, 990380, 990398, 990405, 990368, 990410, 990367, 990371, 990411, 990369.